Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 207, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 18, 2004, 4:13 AM EDT for Lancaster County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 4:13 AM EDT (08:13 UTC)
- Expired
- Sep 18, 2004, 5:00 AM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 158 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 180813
SVRCTP
PAC071-180900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 500 AM EDT
* AT 412 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A LINE OF
SEVERE THUNDERSTORMS OVER NORTHERN LANCASTER COUNTY...MOVING NORTH
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRICKERVILLE AROUND 420 AM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM
WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4009 7628 4009 7629 4009 7633 4025 7638
4025 7633 4031 7616 4030 7613 4018 7612
4012 7610
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:10 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 18, 3:10 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 AM EDT SAT SEP 18 2004 .AVIATION... RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN. AFTER THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY AFTERNOON AS DRIER AIR WORKS IN FROM THE NW. CIGS/VSBYS WILL BE MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON. SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR WILL INHIBIT WIDESPREAD FOG. && .SHORT TERM (TODAY THROUGH MONDAY)... LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING. WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM. HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND 10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN. && .LONG TERM (MONDAY NIGHT THROUGH FRIDAY)... MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG. HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT. && .HYDROLOGY... RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE FLOODING PROBLEMS. RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ZONES PAZ006-010>012-017>019-024>028- 033>037-041-042-045-046-049>053-056>059-063>066 THROUGH TONIGHT. && AVIATION...RXR SHORT TERM/LONG TERM...FITZGERALD HYDROLOGY...LACORTE
Hazardous weather outlook, Sep 17, 4:58 AM EDT, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EDT FRI SEP 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180850- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 458 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 18, 12:52 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD EMPORIUM 41.51N 78.24W
09/17/2004 CAMERON PA TRAINED SPOTTER
ROADS FLOODED
0945 PM FLOOD MEYERSDALE 39.81N 79.03W
09/17/2004 SOMERSET PA TRAINED SPOTTER
ROUTE 219 COVERED IN WATER
1015 PM FLOOD NEW BLOOMFIELD 40.42N 77.19W
09/17/2004 PERRY PA EMERGENCY MNGR
COUNTY WIDE FLOODING
1125 PM FLOOD MONTGOMERY 41.17N 76.88W
09/17/2004 LYCOMING PA TRAINED SPOTTER
EVACUATIONS NEAR BROOK STREET
1245 AM FLOOD STATE COLLEGE 40.79N 77.86W
09/18/2004 CENTRE PA NWS EMPLOYEE
NUMEROUS BASEMENTS FLOODED
&&
JVSpecial weather statement, Sep 18, 3:29 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 329 AM EDT SAT SEP 18 2004 PAZ065-066-180830- LANCASTER-YORK- 329 AM EDT SAT SEP 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES... AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING NORTH FROM MARYLAND INTO YORK AND LANCASTER COUNTIES AT 30 MPH. THE THUNDERSTORM WILL BE NEAR BROGUE AROUND 335 AM...SHENKS FERRY AROUND 340 AM...SAFE HARBOR AROUND 345 AM...EAST PROSPECT AROUND 350 AM...MILLERSVILLE AROUND 355 AM...MOUNTVILLE...COLUMBIA AND WRIGHTSVILLE AROUND 400 AM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:11 PM EDT | Tornado Warning | CTP | Bedford | 34 min |
| Sep 17, 8:32 PM EDT | Tornado Warning | CTP | Cumberland | 43 min |
| Sep 17, 8:43 PM EDT | Tornado Warning | CTP | Juniata, Mifflin | 47 min |
| Sep 17, 8:52 PM EDT | Flash Flood Warning | CTP | Cambria, Clearfield | 6 hr |
| Sep 17, 9:17 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 58 min |
| Sep 17, 10:16 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Sep 18, 2:20 AM EDT | Flash Flood Warning | CTP | Huntingdon | 2 hr |
| Sep 18, 10:48 AM EDT | Flash Flood Warning | CTP | Huntingdon | 6 hr |
| Sep 18, 4:45 PM EDT | Flash Flood Warning | CTP | Huntingdon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.